Alert archive / Tennessee / Flash Flood Warnings in 2013
Flash Flood Warning 15, NWS Nashville, TN
NWS Nashville, TN issued this flash flood warning at May 19, 2013, 1:52 PM CDT for 6 counties in Tennessee. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2013, 1:52 PM CDT (18:52 UTC)
- Expired
- May 19, 2013, 6:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cannon County, TN, Cumberland County, TN, DeKalb County, TN, Van Buren County, TN, Warren County, TN, White County, TN
The radar
The Northeast Alabama radar (KHTX), 105 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 3:42 PM CDT | FLASH FLOOD | 5 E Woodbury, TN | STONES RIVER ROAD JUST EAST OF WOODBURY WAS CLOSED DUE TO FLASH FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 110 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.9 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2791 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 502 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 170 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 8.0
The text
As transmitted, in the capitals the NWS used until 2016.
724
WGUS54 KOHX 191852
FFWOHX
TNC015-035-041-175-177-185-192300-
/O.NEW.KOHX.FF.W.0015.130519T1852Z-130519T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
152 PM CDT SUN MAY 19 2013
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CANNON COUNTY IN MIDDLE TENNESSEE...
DE KALB COUNTY IN MIDDLE TENNESSEE...
SOUTHWESTERN CUMBERLAND COUNTY IN MIDDLE TENNESSEE...
VAN BUREN COUNTY IN MIDDLE TENNESSEE...
WARREN COUNTY IN MIDDLE TENNESSEE...
WHITE COUNTY IN MIDDLE TENNESSEE...
* UNTIL 600 PM CDT
* AT 150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. LOCALIZED AMOUNTS OF TWO TO FOUR INCHES OF RAIN ARE
LIKELY.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MCMINNVILLE...SMITHVILLE...SPARTA...SPENCER AND WOODBURY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3576 8525 3575 8526 3571 8526 3558 8540
3553 8557 3555 8579 3567 8600 3594 8615
3596 8600 3605 8602 3592 8515 3577 8510
$$1 follow-up statement
179
WGUS74 KOHX 192132
FFSOHX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
432 PM CDT SUN MAY 19 2013
TNC015-035-041-175-177-185-192300-
/O.CON.KOHX.FF.W.0015.000000T0000Z-130519T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VAN BUREN TN-WARREN TN-WHITE TN-CANNON TN-CUMBERLAND TN-DE KALB TN-
432 PM CDT SUN MAY 19 2013
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHERN DE KALB...
SOUTHWESTERN CUMBERLAND...EASTERN CANNON...WHITE...WARREN AND VAN
BUREN COUNTIES UNTIL 600 PM CDT...
AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS PARTS OF THE WARNED
AREA.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING
INCLUDE...MCMINNVILLE...SPARTA AND WOODBURY.
SOME ROADS IN THE AREA HAVE BEEN CLOSED...INCLUDING STONES RIVER
ROAD JUST EAST OF WOODBURY. RAIN HAS TAPERED OFF AROUND SMITHVILLE
AND SPENCER..BUT SMALL STREAMS MAY STILL BE RUNNING HIGH...AND WATER
MAY STILL COVER SOME ROADS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3576 8525 3575 8526 3571 8526 3558 8540
3553 8557 3555 8579 3567 8600 3594 8615
3596 8600 3605 8602 3592 8515 3577 8510
$$
13What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at May 19, 11:18 AM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, May 19, 11:18 AM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 1118 AM CDT SUN MAY 19 2013 .MESOSCALE UPDATE...MOST OF THE ONGOING ACTIVITY IS FOCUSED ALONG THE CUMBERLAND PLATEAU, WHERE MOISTURE IS DEEPEST AND POP'S ARE HIGHEST. LAPS SOUNDING FOR BNA VALID AT 15Z SHOWS A HIGHLY MOIST AND UNSTABLE ENVIRONMENT, WITH PRECIPITABLE WATER 1.71 INCHES, K-INDEX 37, LIFTED INDEX -10.2, AND A CAPE OF 3746 J/KG. FREEZING LEVEL IS 13.8 KFT, WHICH IS A LITTLE HIGH FOR LARGE HAIL TO MAKE IT TO THE SURFACE. LIKEWISE, THE 0-3 KM STORM-RELATIVE HELICITY IS ONLY 12, SO THERE'S VIRTUALLY NO LOW-LEVEL SHEAR PRESENT. VISIBLE SATELLITE SHOWS SOME BREAKS IN THE CLOUD COVER MAINLY WEST OF NASHVILLE, WHICH WILL LEAD TO INCREASED SURFACE HEATING AND WOULD NORMALLY DEEPEN OUR INSTABILITY. HOWEVER, DRIER AIR IS ALSO WORKING ITS WAY INTO MIDDLE TENNESSEE FROM THE WEST, WHICH WILL SERVE TO LIMIT THIS AFTERNOON'S CONVECTIVE DEVELOPMENT. MIDDLE TENNESSEE REMAINS WELL OUTSIDE THE DAY 1 SEVERE WEATHER RISK AREA, SO BELIEVE THE PRIMARY THREAT THIS AFTERNOON REMAINS LOCALLY HEAVY RAINFALL. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && ROSE
Hazardous weather outlook, May 19, 5:01 AM CDT, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 501 AM CDT SUN MAY 19 2013 TNZ005>011-022>034-056>066-075-077>080-093>095-201015- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 501 AM CDT SUN MAY 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE AREA TODAY. AN ISOLATED STRONG TO SEVERE STORM IS POSSIBLE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREAT. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WITH SOME OF THE SLOWER MOVING STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... A COLD FRONT WILL MOVE ACROSS THE AREA WEDNESDAY INTO WEDNESDAY NIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THIS FRONT AND A FEW STORMS COULD BE STRONG TO SEVERE. .SPOTTER CALL TO ACTION STATEMENT... EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING CRITERIA. SPOTTER THUNDERSTORM REPORTING CRITERIA... TORNADO FUNNEL CLOUD FLOODING HAIL >= 1/2 INCH WINDS > 50 MPH (MEASURED) STRUCTURAL DAMAGE TREES OR POWER LINES DOWN JOHNSTONE
In the hours before
Special weather statement, May 19, 10:07 AM CDT, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1007 AM CDT SUN MAY 19 2013
TNZ007>009-029-191545-
MACON-ROBERTSON-SUMNER-TROUSDALE-
1007 AM CDT SUN MAY 19 2013
...SIGNIFICANT WEATHER ADVISORY FOR MACON...ROBERTSON...SUMNER AND
TROUSDALE COUNTIES...
AT 1005 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS NEAR PORTLAND...MOVING EAST AT 35 MPH.
SOME LOCATIONS IN THE PATH INCLUDE PORTLAND...OAK GROVE...BETHPAGE...
WESTMORELAND...HARTSVILLE AND LAFAYETTE.
HALF INCH SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM. BRIEF VERY HEAVY RAIN WILL LEAD TO STANDING WATER ON ROADWAYS
AND POSSIBLY MINOR FLOODING.
LAT...LON 3665 8617 3662 8579 3630 8613 3635 8623
3632 8625 3635 8627 3633 8630 3634 8635
3636 8636 3634 8638 3640 8675 3665 8680Special weather statement, May 19, 11:01 AM CDT, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1101 AM CDT SUN MAY 19 2013
TNZ032>034-066-191645-
CUMBERLAND-FENTRESS-OVERTON-PUTNAM-
1101 AM CDT SUN MAY 19 2013
...SIGNIFICANT WEATHER ADVISORY FOR CUMBERLAND...FENTRESS...OVERTON
AND PUTNAM COUNTIES...
AT 1055 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORMS NEAR CROSSVILLE AND MONTEREY...
MOVING EAST AT 35 MPH.
PEOPLE IN AND AROUND SLATE SPRINGS...CROSSVILLE...FAIRFIELD GLADE AND
CRAB ORCHARD SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.
SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS.
ADDITIONALLY...VERY HEAVY RAIN WILL LEAVE WATER STANDING ON ROADWAYS
AS WELL AS POSSIBLY LEAD TO MINOR FLOODING.
LAT...LON 3582 8478 3576 8491 3577 8526 3591 8522
3592 8525 3603 8530 3651 8535 3652 8523
3640 8512 3653 8505 3655 8481 3652 8472
3637 8468 3629 8479 3629 8486 3621 8491
3615 8490 3609 8480 3591 8467Special weather statement, May 19, 12:33 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1233 PM CDT SUN MAY 19 2013
TNZ064>066-080-191815-
CUMBERLAND-DE KALB-VAN BUREN-WHITE-
1233 PM CDT SUN MAY 19 2013
...SIGNIFICANT WEATHER ADVISORY FOR CUMBERLAND...DE KALB...VAN BUREN
AND WHITE COUNTIES...
AT 1232 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 10 MILES WEST OF SPARTA...MOVING EAST
AT 30 MPH.
PEOPLE IN AND AROUND DOYLE...SPARTA AND VIRGIN FALLS STATE NATURAL
AREA SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.
PENNY SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.
LAT...LON 3576 8516 3576 8525 3571 8527 3579 8560
3582 8564 3582 8567 3583 8568 3584 8574
3601 8566 3602 8564 3594 8517 3578 8509Special weather statement, May 19, 12:36 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1236 PM CDT SUN MAY 19 2013
TNZ064>066-080-191815-
CUMBERLAND-DE KALB-VAN BUREN-WHITE-
1236 PM CDT SUN MAY 19 2013
...SIGNIFICANT WEATHER ADVISORY FOR CUMBERLAND...DE KALB...VAN BUREN
AND WHITE COUNTIES...
AT 1234 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 9 MILES WEST OF SPARTA...MOVING EAST
AT 20 MPH.
PEOPLE IN AND AROUND DOYLE...SPARTA AND VIRGIN FALLS STATE NATURAL
AREA SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.
NICKEL SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM. ADDITIONALLY...HEAVY RAIN WILL LEAVE WATER STANDING ON ROADWAYS
AS WELL AS POSSIBLY LEAD TO MINOR FLOODING.
LAT...LON 3576 8516 3576 8525 3571 8527 3579 8560
3582 8564 3582 8567 3583 8568 3585 8574
3601 8566 3602 8564 3594 8517 3578 8509Special weather statement, May 19, 1:06 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
106 PM CDT SUN MAY 19 2013
TNZ065-066-078-080-191900-
CUMBERLAND-VAN BUREN-WARREN-WHITE-
106 PM CDT SUN MAY 19 2013
...SIGNIFICANT WEATHER ADVISORY FOR CUMBERLAND...VAN BUREN...WARREN
AND WHITE COUNTIES...
AT 102 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORMS JUST SOUTHWEST OF SPARTA...MOVING SOUTHEAST
AT 25 MPH.
PEOPLE IN AND AROUND ROCK ISLAND STATE PARK...DOYLE...SPENCER...
VIRGIN FALLS STATE NATURAL AREA AND FALL CREEK FALLS STATE PARK
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.
NICKEL SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM. ADDITIONALLY...HEAVY RAIN WILL LEAVE WATER STANDING ON
ROADWAYS AS WELL AS POSSIBLY LEAD TO MINOR FLOODING.
LAT...LON 3576 8525 3571 8526 3567 8530 3558 8540
3554 8546 3554 8549 3556 8551 3580 8569
3583 8567 3583 8565 3585 8563 3585 8566
3602 8555 3577 8510Local storm report, May 19, 1:46 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
146 PM CDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM FLASH FLOOD NW CROSSVILLE 35.95N 85.04W
05/19/2013 CUMBERLAND TN EMERGENCY MNGR
EMERGENCY MANAGER REPORTS ROAD CLOSURES COUNTY WIDE.
ALSO 2 HOUSES WERE INDUNDATED BY 6 TO 8 INCHES OF FLOOD
WATERS IN DOWNTOWN CROSSVILLE.
&&
EVENT NUMBER OHX1300411
TB12The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 3:29 AM CDT | Special Weather Statement | OHX | Maury | 31 min |
| May 19, 4:00 AM CDT | Special Weather Statement | OHX | Marshall | 30 min |
| May 19, 4:11 AM CDT | Special Weather Statement | OHX | Cumberland | 34 min |
| May 19, 4:15 AM CDT | Special Weather Statement | OHX | Robertson | 45 min |
| May 19, 4:48 AM CDT | Special Weather Statement | OHX | Wilson | 42 min |
| May 19, 5:13 AM CDT | Special Weather Statement | OHX | Rutherford, Wilson | 47 min |
| May 19, 5:57 AM CDT | Special Weather Statement | OHX | Smith, Trousdale, Wilson | 48 min |
| May 19, 6:18 AM CDT | Severe Thunderstorm Warning | OHX | DeKalb, Smith, Wilson | 42 min |
| May 19, 6:34 AM CDT | Special Weather Statement | OHX | Sumner | 26 min |
| May 19, 8:48 AM CDT | Special Weather Statement | OHX | Robertson, Sumner | 42 min |
| May 19, 10:07 AM CDT | Special Weather Statement | OHX | Macon, Sumner, Trousdale | 38 min |
| May 19, 11:01 AM CDT | Special Weather Statement | OHX | Cumberland, Fentress, Overton | 44 min |
| May 19, 11:28 AM CDT | Flash Flood Warning | OHX | Cumberland, Fentress, Overton, Putnam | 3 hr |
| May 19, 12:33 PM CDT | Special Weather Statement | OHX | White | 42 min |
| May 19, 12:36 PM CDT | Special Weather Statement | OHX | White | 39 min |
| May 19, 1:06 PM CDT | Special Weather Statement | OHX | Van Buren, White | 54 min |
| May 19, 1:15 PM CDT | Severe Thunderstorm Warning | OHX | Van Buren | 45 min |
| May 19, 2:08 PM CDT | Severe Thunderstorm Warning | OHX | Van Buren, Warren | 37 min |
| May 19, 2:23 PM CDT | Flash Flood Warning | OHX | Cumberland | 4 hr |
| May 19, 2:43 PM CDT | Severe Thunderstorm Warning | OHX | DeKalb, Warren | 32 min |
| May 19, 3:09 PM CDT | Severe Thunderstorm Warning | OHX | Cannon, DeKalb, Warren | 21 min |
| May 19, 3:14 PM CDT | Special Weather Statement | OHX | Grundy | 31 min |
| May 19, 3:36 PM CDT | Special Weather Statement | OHX | Cannon | 24 min |
| May 19, 3:45 PM CDT | Special Weather Statement | OHX | Grundy | 30 min |
| May 19, 3:48 PM CDT | Severe Thunderstorm Warning | OHX | Cannon, Rutherford, Wilson | 27 min |
| May 19, 3:56 PM CDT | Severe Thunderstorm Warning | OHX | Coffee, Grundy | 34 min |
| May 19, 4:12 PM CDT | Severe Thunderstorm Warning | OHX | Cannon, DeKalb, Rutherford, Wilson | 33 min |
| May 19, 4:23 PM CDT | Severe Thunderstorm Warning | OHX | Cannon, Rutherford | 22 min |
| May 19, 4:43 PM CDT | Special Weather Statement | OHX | Cannon | 32 min |
| May 19, 4:48 PM CDT | Severe Thunderstorm Warning | OHX | Cannon, Rutherford | 27 min |
Nearby
Flash Flood Warnings in Tennessee, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.